Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 140, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Sep 3, 2018, 3:09 PM MST for Coconino County, Gila County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2018, 3:09 PM MST (22:09 UTC)
- Expired
- Sep 3, 2018, 6:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Coconino County, AZ, Gila County, AZ
The radar
The Flagstaff radar (KFSX), 26 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 4:30 PM MST | FLASH FLOOD | 5 Ene Pine, AZ | WEBBER CREEK WAS REPORTED TO HAVE RISEN APPROXIMATELY 4-5 FEET AND HAVE A MAX STREAM WIDTH OF 10' DUE TO RADAR ESTIMATED RAINFALL OF 1.5-2.5 OVER THE WEBBER CREEK DRAINAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 81 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1537 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
807
WGUS55 KFGZ 032209
FFWFGZ
AZC005-007-040100-
/O.NEW.KFGZ.FF.W.0140.180903T2209Z-180904T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
309 PM MST MON SEP 3 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Gila County in east central Arizona...
Coconino County in north central Arizona...
* Until 600 PM MST
* At 301 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area, north and east of Pine up to
the Mogollon Rim. Up to one inch of rain has fallen since 230 PM.
This area also received heavy rainfall earlier this afternoon.
Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Geronimo Estates, Pine and Geronimo Boy Scout Camp.
This includes the following streams and drainages...Clear Creek,
Pine Creek and West Webber Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3443 11134 3436 11134 3435 11141 3438 11146
3445 11144
$$
JJ1 follow-up statement
185
WGUS75 KFGZ 040105
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
605 PM MST MON SEP 3 2018
AZC005-007-040107-
/O.EXP.KFGZ.FF.W.0140.000000T0000Z-180904T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-Coconino-
605 PM MST MON SEP 3 2018
...THE FLASH FLOOD WARNING FOR GILA AND COCONINO COUNTIES WILL EXPIRE
AT 600 PM MST...
The heavy rain has ended over the warning area, north and east of
Pine. Up to 2 inches of rain fell earlier this afternoon over the
Webber Creek drainage. Flash flooding was reported along Webber
Creek at the Geronimo Boy Scout Camp around 430 PM, but flow should
continue to recede through the evening. Elevated flow through Webber
Creek down to the East Verde River will continue through the evening.
LAT...LON 3443 11134 3436 11134 3435 11141 3438 11146
3445 11144
$$
JJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 2:57 PM MST, 12 minutes earlier.
Area forecast discussion, Sep 3, 2:57 PM MST, 12 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 257 PM MST Mon Sep 3 2018 .SYNOPSIS...Look for a chance of showers and thunderstorms each day through Wednesday. Thunderstorms will be most numerous across the Mogollon Rim and the White Mountain regions, moving generally to the southwest each afternoon. A warming and drying trend is expected to develop late this week and into the coming weekend. && .DISCUSSION...A weak trough and cold air pool aloft will continue to linger over Arizona through Thursday. In addition, remnant monsoon moisture will remain over northern Arizona. The moisture and cool pool aloft will combine with daytime heating to produce primarily afternoon and evening thunderstorms each day. Can never rule out isolated nocturnal storm activity but the main focus will be from the afternoon into the evening. Storms and showers will be mainly terrain forced so storms will be most numerous over the mountain areas with coverage tending toward isolated at the lower elevations. From Friday onward...High pressure will build across Arizona from the west which will usher in drier air mass from over the Pacific. At this time, it looks as if most thunderstorm and shower activity will become isolated or even be put to an end across northern Arizona. The exception will be the White Mountains region in far eastern Arizona where some moisture and the threat for showers will linger into through Friday or Saturday. We will still be keeping and eye on the moisture boundary to the south. The pattern that develops over the weekend will not sweep moisture completely out of Arizona. A decent boundary will exist across central Arizona with drier air to the north but with much deeper moisture across southern Arizona. If history is any measure, late monsoon moisture boundaries such as this can provide the occasional forecast surprise. So stay tuned. && .AVIATION...For the 00Z package...Primarily VFR conditions will cover northern Arizona for the next 24 hours. However, be on the lookout for isolated showers and thunderstorms through the evening hours. Activity is expected to end by midnight. Another round of storms with similar coverage and strength on Tuesday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect scattered afternoon and evening showers and thunderstorms, focused mainly across the higher terrain, through Wednesday. Slow moving storms may produce heavy rainfall. Thursday through Saturday...Drier air will move across northern Arizona with a downturn in shower and thunderstorm activity. Light winds and near normal temperatures are anticipated. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...McCollum AVIATION...McCollum FIRE WEATHER...McCollum For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Sep 3, 12:05 PM MST, 3 hours 4 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1205 PM MST MON SEP 3 2018 AZZ012-015-031945- Little Colorado River Valley in Coconino County-Western Mogollon Rim- 1205 PM MST MON SEP 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COSNINO AND WINONA UNTIL 1245 PM MST... At 1202 PM MST, Doppler radar was tracking a strong thunderstorm over Cosnino, or 9 miles east of Flagstaff, moving east at 10 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Cosnino, Walnut Canyon National Monument, Winona and Walnut Canyon Visitors Center. I-40 from Cosnino to Winona. LAT...LON 3517 11151 3526 11147 3525 11129 3507 11135 TIME...MOT...LOC 1902Z 282DEG 10KT 3520 11145 TPS
Special weather statement, Sep 3, 1:38 PM MST, 1 hour 31 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 138 PM MST MON SEP 3 2018 AZZ016-018-032130- Northern Gila County-Eastern Mogollon Rim- 138 PM MST MON SEP 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR GILA AND COCONINO COUNTIES UNTIL 230 PM MST... At 137 PM MST, Doppler radar was tracking a strong thunderstorm over Tonto Village, or 11 miles northeast of Payson, moving east at 5 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Mesa Del Caballo, Christopher Creek, Tonto Village, Kohls Ranch, Hunter Creek, Mead Ranch, Bear Flat, Upper Tonto Creek Campground, Ponderosa Campground, Sharp Creek Campground, Forest Road 9350 Campground, Promontory Pit Road Campground and Christopher Creek Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3428 11131 3440 11123 3439 11096 3419 11104 TIME...MOT...LOC 2037Z 284DEG 6KT 3431 11114 TPS
Special weather statement, Sep 3, 2:06 PM MST, 1 hour 3 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 206 PM MST MON SEP 3 2018 AZZ008-037-032145- Yavapai County Valleys and Basins-Yavapai County Mountains- 206 PM MST MON SEP 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 245 PM MST... At 205 PM MST, Doppler radar was tracking a strong thunderstorm near Camp Verde, moving east at 10 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Camp Verde and Clear Creek Campgrounds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3446 11197 3456 11192 3455 11167 3435 11177 TIME...MOT...LOC 2105Z 284DEG 8KT 3453 11191 TPS
Special weather statement, Sep 3, 2:10 PM MST, 59 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 210 PM MST MON SEP 3 2018 AZZ017-018-032200- Northern Gila County-White Mountains- 210 PM MST MON SEP 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR GILA AND NAVAJO COUNTIES UNTIL 300 PM MST... At 209 PM MST, Doppler radar was tracking a strong thunderstorm near Fort Apache, or 30 miles south of Show Low, moving east at 5 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Whiteriver, Turkey Creek, Seven Mile, Rainbow City, Fort Apache, Fort Apache Reservation, East Fork and Canyon Day. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3377 11014 3388 11012 3388 10987 3368 10993 TIME...MOT...LOC 2109Z 282DEG 6KT 3380 11004 TPS
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 5:27 PM MST | Special Weather Statement | FGZ | Navajo | 33 min |
| Sep 2, 5:44 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 19 min |
| Sep 3, 12:05 PM MST | Special Weather Statement | FGZ | 40 min | |
| Sep 3, 1:38 PM MST | Special Weather Statement | FGZ | 52 min | |
| Sep 3, 1:52 PM MST | Flash Flood Warning | FGZ | Coconino, Gila | 3 hr |
| Sep 3, 2:06 PM MST | Special Weather Statement | FGZ | 39 min | |
| Sep 3, 2:10 PM MST | Special Weather Statement | FGZ | 50 min | |
| Sep 3, 2:22 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 22 min |
| Sep 3, 3:54 PM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.